Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 5, NWS Bismarck, ND

March 27, 2004Logan County, McIntosh County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Mar 27, 2004, 5:36 AM CST for Logan County, McIntosh County, North Dakota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 27, 2004, 5:36 AM CST (11:36 UTC)
Expired
Mar 27, 2004, 6:05 AM CST
In force
29 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties Logan County, ND, McIntosh County, ND

The radar

The Bismarck radar (KBIS), 103 km from the middle of the area, began a volume at 11:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 11.6 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2004-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2004-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 466 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1872 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
466 m²/s²
0-3 km storm-relative helicity
715 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

064 
WUUS53 KBIS 271136
SVRBIS
NDC047-051-271205-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
536 AM CST SAT MAR 27 2004

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOGAN COUNTY IN SOUTHEAST NORTH DAKOTA
  NORTHERN MCINTOSH COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 605 AM CST

* AT 536 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WISHEK...OR ABOUT 62 MILES SOUTHWEST OF
  JAMESTOWN...MOVING NORTH AT 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GACKLE AT 555 AM CST

LAT...LON 4618 9987 4616 9912 4663 9906 4662 9985

$$
WA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 3:45 AM CST, 1 hour 51 minutes earlier.

Area forecast discussion, Mar 27, 3:45 AM CST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
345 AM CST SAT MAR 27 2004

.SHORT TERM...
LINE OF CONVECTION WITH SEVERE WEATHER HAS BECOME A HEAVY RAIN
EVENT. WILL KEEP FLOOD WATCH FOR NORTH CENTRAL AND EASTERN PORTIONS
OF SOUTH CENTRAL NORTH DAKOTA THROUGH NOON CST. LINE OF CONVECTION
HAS SLOWED AND WILL GO CATEGORICAL POPS THIS MORNING CENTRAL ND AND
CHANCE/LIKELY THIS AFTERNOON. HAD BEEN CONCERNED ABOUT THE MENTION
OF FREEZING RAIN FAR NORTH...AS SRN CANADIAN CITIES REPORTING
FREEZING RAIN. TEMPS IN ND ARE IN THE MID 30S. MAY EDIT WORDING WITH
POSSIBLE LOCALES HAVING SOME FREEZING RAIN...BUT WILL BE LAST MINUTE
DECISION. HAVE HAD SOME REPORTS TONIGHT OF AROUND AN INCH OF PRECIP
SO WILL ASSUME SOME AREAS APPROACHING FLASH FLOOD GUIDANCE. ALREADY
ISSUED SMALL STREAM ADVISORY THAT IS IN EFFECT SOUTH CENTRAL.

A BREAK TONIGHT IN SHOWERS BUT BROUGHT POPS BACK IN FOR SUNDAY
AFTERNOON WITH NEXT SHOT OF COOL AND MOIST AIR MOVES SOUTH AS H500
TROUGH REMAINS OVER THE REGION. ATTEMPTED TO KEEP A CHANCE OF
SHOWERS IN FOR SUNDAY NIGHT AND MONDAY WITH CYCLONIC FLOW ALOFT AND
RH FIELDS AT MID LEVELS TO SUPPORT...BUT OUT-VOTED.

.LONG TERM...
LATEST GFS RUN TRENDING COOLER THROUGH NEXT WEEK BUT CONSENSUS WAS
TO LOWER TEMPS SLIGHTLY. OTHERWISE NO MAJOR CHANGES.

&&
.BIS WATCHES/WARNINGS/ADVISORIES...
 ...FLOOD WATCH NORTH CENTRAL AND EASTERN PART OF SOUTH CENTRAL
THROUGH THIS MORNING...

&&

VINING
Hazardous weather outlook, Mar 27, 5:18 AM CST, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
518 AM CST SAT MAR 27 2004

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-281117-
ADAMS ND-BILLINGS ND-BOTTINEAU ND-BOWMAN ND-BURKE ND-BURLEIGH ND-
DICKEY ND-DIVIDE ND-DUNN ND-EMMONS ND-FOSTER ND-GOLDEN VALLEY ND-
GRANT ND-HETTINGER ND-KIDDER ND-LA MOURE ND-LOGAN ND-MCHENRY ND-
MCINTOSH ND-MCKENZIE ND-MCLEAN ND-MERCER ND-MORTON ND-MOUNTRAIL ND-
OLIVER ND-PIERCE ND-RENVILLE ND-ROLETTE ND-SHERIDAN ND-SIOUX ND-
SLOPE ND-STARK ND-STUTSMAN ND-WARD ND-WELLS ND-WILLIAMS ND-
INCLUDING THE CITIES OF...BISMARCK...BOTTINEAU...BOWMAN...CROSBY...
DICKINSON...JAMESTOWN...MINOT AND WILLISTON
518 AM CST SAT MAR 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...SOME WITH HEAVY RAIN...WILL CONTINUE TODAY OVER
CENTRAL NORTH DAKOTA. A FLOOD WATCH REMAINS IN EFFECT UNTIL NOON
TODAY FOR MUCH OF CENTRAL NORTH DAKOTA INCLUDING MINOT AND JAMESTOWN.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

VINING

In the hours before

Special weather statement, Mar 26, 11:40 PM CST, 5 hours 56 minutes before
NDZ009-010-017>019-031>033-040-041-043-044-270700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1140 PM CST FRI MAR 26 2004

...SEVERE THUNDERSTORM WATCH #33 IS NO LONGER IN EFFECT...SLOPE...
BOWMAN...MERCER...GOLDEN VALLEY...BILLINGS...MOUNTRAIL...WILLIAMS...
DUNN AND MCKENZIE...

...SEVERE THUNDERSTORM WATCH #33 REMAINS IN EFFECT FOR...HETTINGER...
ADAMS AND STARK COUNTIES...
Special weather statement, Mar 27, 3:33 AM CST, 2 hours 3 minutes before
NDZ033>036-041-042-044>046-271030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
333 AM CST SAT MAR 27 2004

...SEVERE THUNDERSTORM WATCH #34 HAS BEEN CANCELLED...GRANT...
EMMONS...HETTINGER...ADAMS...KIDDER...BURLEIGH...STARK...MORTON AND
SIOUX COUNTIES...HAS BEEN CANCELLED.

VINING

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 10:15 PM CSTSevere Thunderstorm WarningBISBowman45 min
Mar 26, 11:13 PM CSTSevere Thunderstorm WarningBISHettinger47 min
Mar 26, 11:41 PM CSTSevere Thunderstorm WarningBISStark34 min
Mar 26, 11:49 PM CSTSevere Thunderstorm WarningBISAdams56 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.